What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 11:24 AM CST, 31 minutes earlier. Its key messages:
- Rain showers and thunderstorms are expected today, with two potential rounds of stronger storms possible along and south of US 30. The first round from 9-2 am EDT, the second 2-8 pm EDT. Primary threats will be heavy rain, lightning, localized flooding, and gusty winds up to around 50 mph (most likely in the afternoon). Confidence in stronger storms occurring is low. Chances for showers and storms linger into Monday morning.
- There is a Moderate Swim Risk for the southeastern Lake Michigan beaches in La Porte and southern Berrien County for today.
- Hot and humid conditions remain on track for Wednesday and Thursday with heat indices near or above 100 degrees.
Area forecast discussion, Jul 20, 11:24 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
124 PM EDT Sun Jul 20 2025
.KEY MESSAGES...
- Rain showers and thunderstorms are expected today, with two
potential rounds of stronger storms possible along and south
of US 30. The first round from 9-2 am EDT, the second 2-8 pm
EDT. Primary threats will be heavy rain, lightning, localized
flooding, and gusty winds up to around 50 mph (most likely in
the afternoon). Confidence in stronger storms occurring is
low. Chances for showers and storms linger into Monday
morning.
- There is a Moderate Swim Risk for the southeastern Lake Michigan
beaches in La Porte and southern Berrien County for today.
- Hot and humid conditions remain on track for Wednesday and
Thursday with heat indices near or above 100 degrees.
&&
.DISCUSSION...
Issued at 345 AM EDT Sun Jul 20 2025
While signals are strong in the models for at least 2 complexes
of storms over the next 24 to 36 hours along and north of a
quasi-stationary boundary, finer mesoscale details remain
problematic with regards to the track of these systems and
impacts. Our first complex is rapidly expanding across SE Iowa
into west central IL. HRRR has been fairly consistent on the
expansion of this area as it tracks east. While fairly high
confidence exists on it moving into eastern IL, the 850-300 mb
flow and location of the theta-e gradient suggest at some point
the strongest portion of the complex will begin an SE turn in
the 12-15Z window. Have made some minor timing/pop changes
through 18Z to account for a slightly more northward trend on
the likely pops while trimming the northern extent of any pops
as you head into MI. Was tempted to increase to categorical
along and south of US-24 where greatest chance for
showers/storms exists, but given noted concerns held with
likely. Main concern will heavy rain as a very soupy atmosphere
will be in place with a swath of 0.5-1" of rain is likely on the
US-24 corridor with higher amounts in some locations. Neighbors
to the south have hoisted Flood Watches given recent rainfall
and higher likihood of even heavier rain amounts. For us, the
heaviest rain the past 24 hours fell well north of the
anticipated storm track today. In addition, the complex should
remain progressive.
Confidence decreases this afternoon and into tonight as final
track of this complex will greatly determine what, if any,
additional convection chances exist. 06Z HRRR seems to paint a
very plausible scenario with little/no storms in our southern
area from mid afternoon into early Monday in the post MCS
subsidence area. Confidence was not high enough in this setup to
remove the likely pops through early Monday, so have left them
alone with the day shift in a better position to see how the
trends look.
Upper level ridging will begin to increase late Monday into mid
week, finally ending the train of convective systems, but also
ushering in a return to hot and humid conditions. No changes
made to later periods as signals remaining consistent on
Wednesday and Thursday being the warmest days (highs near or
above 90) and heat indices near or above 100 degrees (highest
Thursday). By next weekend, the heat dome will likely have
shifted east enough to end the heat impacts and also begin to
allow at lease some chances for showers and storms to return.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 119 PM EDT Sun Jul 20 2025
A slow moving frontal boundary is currently just north of the US
30 corridor. North of the front, winds have already shifted from
the west to the north at KSBN. Expect a similar wind shift to
occur this evening at KFWA once the front makes it through
(between 21Z to 00Z tonight). Scattered light to moderate rain
continues to push through the area, with potential for some
redevelopment later today mainly south of US 24. Have kept in a
TEMPO group for thunder at KFWA for a few hours this evening in
case scattered storms do develop. Ceilings should remain on
the low end of VFR, down to MVFR in any storms. Otherwise,
expect light winds this evening and into the overnight from the
north. With a drier airmass advecting in from the north,
lingering moisture near the ground and clearing skies overnight
could lead to some radiation fog developing by early Monday
morning. Much like this morning, fog will likely be patchy.
During the day Monday, dry and pleasant weather is expected.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.
&&
UPDATE...Fisher
DISCUSSION...Fisher
AVIATION...Johnson
Hazardous weather outlook, Jul 20, 10:04 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1204 PM EDT Sun Jul 20 2025
INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
LMZ043-046-MIZ078>081-177-OHZ001-002-004-005-015-016-024-025-211615-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Cass MI-St. Joseph MI-Branch-
Hillsdale-Northern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1204 PM EDT Sun Jul 20 2025 /1104 AM CDT Sun Jul 20 2025/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices in excess of 100 degrees are forecast Wednesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ103-MIZ277-211615-
Northern La Porte-Southern Berrien-
1204 PM EDT Sun Jul 20 2025 /1104 AM CDT Sun Jul 20 2025/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
There is a Moderate Swim Risk for the southeastern Lake Michigan
beaches in La Porte and southern Berrien County for today. Dangerous
swimming conditions are expected due to breaking waves and currents.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat indices in excess of 100 degrees are forecast Wednesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 7:34 AM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
934 AM EDT Sun Jul 20 2025
INZ020-201415-
White IN-
934 AM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WHITE COUNTY
THROUGH 1015 AM EDT...
At 933 AM EDT, Doppler radar was tracking a strong thunderstorm over
Oxford, or near Otterbein, moving southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brookston and Badger Grove.
This includes Interstate 65 between mile markers 185 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4061 8677 4057 8677 4056 8693 4056 8709
4057 8710 4067 8710
TIME...MOT...LOC 1333Z 301DEG 33KT 4053 8722
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCDSpecial weather statement, Jul 20, 8:23 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1023 AM EDT Sun Jul 20 2025
INZ032-201515-
Grant IN-
1023 AM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRANT COUNTY THROUGH
1115 AM EDT...
At 1022 AM EDT, Doppler radar was tracking a strong thunderstorm over
Swayzee, or 9 miles southwest of Marion, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Sweetser, Swayzee,
Matthews, Sims, Fowlerton, Home Corner, Michaelsville, Normal, Mier,
Herbst, Hackleman, Point Isabel, Radley, and Roseburg.
This includes Interstate 69 in Indiana between mile markers 252 and
261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4054 8586 4059 8583 4049 8545 4039 8544
4038 8545 4038 8586
TIME...MOT...LOC 1422Z 291DEG 26KT 4048 8582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCDSpecial weather statement, Jul 20, 8:48 AM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1048 AM EDT Sun Jul 20 2025
INZ032>034-201515-
Jay IN-Blackford IN-Grant IN-
1048 AM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT...BLACKFORD
AND SOUTHWESTERN JAY COUNTIES THROUGH 1115 AM EDT...
At 1048 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hartford City, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hartford City, Dunkirk, Redkey, Shamrock Lakes, Trenton, and Mill
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4038 8522 4038 8548 4051 8547 4048 8511
4031 8516 4031 8522
TIME...MOT...LOC 1448Z 286DEG 36KT 4042 8542
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCDSpecial weather statement, Jul 20, 9:09 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1109 AM EDT Sun Jul 20 2025
INZ034-201600-
Jay IN-
1109 AM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN JAY COUNTY THROUGH NOON
EDT...
At 1109 AM EDT, Doppler radar was tracking a strong thunderstorm over
Redkey, or near Dunkirk, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portland, Dunkirk, Redkey, Center, Salamonia, Brice, Como,
Bellfountain, College Corner, Boundary City, Liber, Blaine, Collett,
Bluff Point, Powers, and New Mount Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4038 8522 4038 8521 4044 8521 4047 8520
4045 8480 4031 8481 4031 8522
TIME...MOT...LOC 1509Z 278DEG 27KT 4038 8514
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCD